Community

can blood pressure meds cause headaches

There is ongoing medical research into the correlation between high blood pressure and headaches.
Very high blood pressure can trigger an event known as malignant hypertension, which usually comes with blurred vision, chest pain, and nausea.
If you have been diagnosed with high blood pressure and are on medication to treat it, check with your doctor before taking medication for headaches.

High blood pressure, also known as hypertension, affects about 1 out of every 3 adults in the United States. This common condition has little to no symptoms, which means that many people that have high blood pressure don’t even know that they have it.

Having high blood pressure is also a strong indicator of increased risk for heart disease, heart attacks, and strokes. That’s why it’s important to have your blood pressure checked at least annually by a medical professional.

There is ongoing medical research into the correlation between high blood pressure and headaches.

The verdict is out on whether or not high blood pressure can be proven to cause headaches. Some studies indicate that there is no connection, while others show strong correlation between the two.

The American Heart Association (AHA) supports research that claims headaches are not a symptom of high blood pressure. In fact, the AHA suggests that people with high blood pressure are less likely to have recurring headaches.

There is one thing that we do know, however. Very high blood pressure can trigger an event known as malignant hypertension. Malignant hypertension is also referred to as a hypertensive crisis.

During a hypertensive crisis, pressure in the cranium builds as a result of your blood pressure suddenly spiking up to critical levels. The resulting headache feels unlike any other kind of migraine or head pain. Traditional headache treatments such as aspirin are ineffective to relieve the pain.

In addition to a headache, malignant hypertension usually is also associated with blurred vision, chest pain, and nausea.